Neurology resident University of Nebraska Medical Center Omaha, Nebraska
Rationale: Levetiracetam (LEV) is an antiepileptic medication frequently used as monotherapy or as an adjunctive therapy for treatment of focal-onset and generalized-onset epilepsy. It is also used for the treatment of various movement disorders including myoclonus, essential tremor and Holmes’ tremor. The most common side effects of LEV are central nervous system-related including behavioral problems, headache, psychotic symptoms, drowsiness and irritability. We report a rare case of LEV-associated head and hand tremor. Methods: A 67-year-old right-handed woman presented to the Epilepsy Clinic at the University of Nebraska Medical Center for evaluation of seizures. Her past medical history was significant for febrile seizures as a baby. At the age of 28 she began having generalized tonic-clonic seizures and staring spells and was started on Phenytoin. Later, Primidone was added for reported episodic auras. She remained free of seizures and seizure auras until the age of 66, when the auras started occurring almost every day. Phenytoin was switched to a low of LEV and slowly titrated up to 1,500 mg twice a day. She reported titubation and tremors in her hands since starting LEV, at times debilitating. She denies experiencing any tremors prior to this time. The tremors improved but persisted with lowering the dose of LEV. She does not have any family history of Parkinson’s disease, essential tremor, dystonia or any movement disorders. Magnetic Resonance Imaging with gadolinium contrast showed left hippocampal mesial temporal sclerosis. Results: She was monitored in the epilepsy monitoring unit where no seizures were captured. The head and hand tremors were not associated with epileptiform activity. At discharge, LEV was resumed and Primidone was lowered with a plan to completely wean it off. A day later, she presented back to the emergency room with multisystem symptoms including significant worsening of the tremor. These were thought to be related to Primidone withdrawal and the patient was put back on the original dose of Primidone. Her tremors did not improve in the subsequent months despite Primidone resumption and addition of Propranolol. Given the temporal relation with initiation of LEV and dose dependent worsening, we suspected LEV as a probable cause for the tremors and it was weaned off. The patient’s tremors resolved after stopping LEV and eventually Propranolol was also stopped without any recurrence of tremor. She continued to be free of tremors at her next six-month follow up. Conclusions: The temporal association of new onset tremors with initiation of LEV , dose dependent worsening and resolution of head and hand tremor following the discontinuation of LEV suggests that tremor is most likely an adverse drug reaction of LEV (Naranjo score 7). Though rare, it is important for epileptologists and neurologists to be aware of this debilitating side effect. This will allow appropriate management by LEV cessation and help prevent addition of unnecessary medications for tremor. Funding: Please list any funding that was received in support of this abstract.: No funding was received.